Hashimoto’s Disease and heart issues

Question

Hi, everyone! I just joined this site (thank you!) but have been suffering with Hashimoto’s since I was 38 years old. I’m now 52, so it’s been 14 years. I lost half my thyroid back in 2013 (biopsy for cancer — came back negative). I do have a question for all of you… Has anyone in the group had any heart issues? I’ve been on a combination of synthroid and cytomel now for about a decade. Every since the thyroidectomy, I’ve been having a feeling in my chest that I can only explain as “anxiety.” It’s an ache, but not really a pain, and it occurs mainly at night when I’m lying down. I also have been having a lot of palpitations. I’ve had them all my life. However, ever since hitting menopause, they have become much more frequent (pretty much daily), and with more “umph” — not just a flutter. Last night, twice within about five minutes, my heart did a good pounding. Not painful, but I can feel it, and it always makes me cough or breath funny. I may or may not be dangerous… but It is scary and disconcerting. My poor MD is at a loss. We lowered my meds… I still had the feelings in my chest to some degree (although slightly less), and while my T4 and T3 looked good on my blood work, my TSH was at a 30 and then on a second test, a 10. 🙁 So I’ve gone back to the higher doses (my past “normal” doses), and I’ve been feeling the chest “feelings” all the more. 🙁 So I’m thinking about seeing a cardiologist, just to rule out any heart issues. Is anyone in the same boat? And would you go the same path? Looking for any advice you can give me! Thank you all so much!

in progress 0
Patricia 3 years 18 Answers 292 views 0

Answers ( 18 )

  1. I’m 53. HashI’s since 1971. also started having heart flutters and palpitations during menopause (partial hyst in 2009 and subsequent ovarian failure in 2011) and a couple of episodes of supraventriculer tachycardia. I had a bunch of testing done and everything checked out just fine. I am using a transdermal estradiol gel for meno symptoms and that did help with the heart palps, as did lowering my dose of thyroid meds just slightly. \n\nI would definitely recommend seeing a cardiologist just to make sure there is not something more serious behing your symptoms.

  2. My new endo just took me off Cytomel because I told her I have been having palpitations for quite a while. She said that Cytomel is very potent stuff and can cause heart issues. Instead, she upped my Synthroid. I’ve been off for a few months and although I still get palps now and again they’re nothing like they used to be. I may even consider having her lower my Synthroid from 125 to 100 and see what happens.

  3. Good to know! I’ll discuss that with the doctor at the next visit. I do love my T3… and I take very little (2.5 mcg)… but maybe I don’t need it anymore. I used to be on Armour, and loved it too, but when it ran out a few years back, doc switched me to Cytomel, and it worked just as well. We decided not to fix what didn’t appear to be broken.

  4. I have a pacemaker and SVT

  5. I developed SVT @ 3 yrs ago….usually when I enter a hyper state I experience more palps…Dr has been lowering my dosage. I suspect it will be lowered again as palps starting again. combined w/ menopause certainly adds a new dimension to this whole disease. Doesn’t hurt to consult w/ cardio. good luck; hope u feel better soon!

  6. Hmmmm… Is there a connection between SVT and Hashimoto’s or our meds? I know menopause can bring on heart palpitations, and as I mentioned, for me it’s been a lifelong thing, but I always assumed they were harmless.

  7. Last summer I went to a cardiologist because my heart rate would hit 230-240 while exercising. I also would get weird palpitations at other random times. I had gained body fat while exercising and I could barely function after a workout. I also got a new doctor for my thyroid. Turns out it wasn’t my heart. It was the Cytomel I was on. My new doctor was in disbelief in how high a dose of Synthroid and Cytomel I was on. He is the one who told me I have Hashimoto’s. I’ve been on thyroid med since 2005 but had no clue I have Hashimoto’s. He took me off Cytomel completely and lowered my Synthroid. That was almost a year ago and I’ve not had a heart issue since! (I had been taking 50mcg of Cytomel and 150mcg of Synthroid. Now I just take 100 mcg of Synthroid)

  8. Wow. Well, I’m seeing the cardiologist tomorrow! I’ll definitely tell him about the meds I’m on and that some of you have reported issues with Cytomel. T3 has always helped me, but maybe Armour might be the way to go again. That was a very high dosage of Cytomel!

  9. So I saw the cardiologist. He doesn’t think the palpitations and discomfort in my chest is necessarily dangerous. That said, I still am going to wear a heart monitor for 30 days to try to capture “events,” and I’m scheduled to have an echocardiogram, to try to get to the bottom of it all.

  10. Just finished the webinars at nahypothyroidism.org. I would check your reverse T3 plus other things. A compounded time released t3 would work better. You may have these crazy labs but still have intracellular hypothyroidism. And what are the antibodies doing? Look for Dr Kent Holtorf. Menopausal changes with other hormones may be involved.

  11. Just thought I’d check in with an update! Stress test with echocardiogram was deemed normal. Wore the heart monitor for a month and captured every “event” I could by pushing a button. According to the monitor, my resting heart rate seems high to me… Usually it was in the 90s. Tomorrow I will see the cardiologist and get his take. I am in menopause, and the increase in palpitations started around the same time perimenopause started. However, I feel like things over the last month have gotten worse. When I lay down at night is the worst, and now, it seems like waking up to catch my breath is a NIGHTLY occurrence now. 🙁 Still on a low amount of T3 nightly, and per GP’s instructions, alternate 125 mcg and 100 mcg of Synthroid every night. I have read that lower estrogen DOES bring on the symptoms of a-fib and congestive heart failure. We’ll see what the specialist has to say tomorrow about the heart monitor findings.

  12. That sounds like my Mitral Valve prolapse symptoms, sometimes it is very hard to diagnose.

  13. Have they reduced/increased your thyroid meds?

  14. OK, so relatively good news! Echocardiogram/stress test, normal. The palpitations showed up on the month-long monitor. They are premature beats — and doc says while they may be disconcerting, they are benign. As Victoria mentioned, I could take a betablocker, but we decided to take a “wait and see” approach about that. There was also a slowing of the heart that took place around 2 a.m. Doc wasn’t sure what that was, but since I had to manually press the heart monitor at that time, I suspect seriously that was when I would wake up unable to breathe. I could almost feel my heartbeat slowing down. To figure out what’s going on there, he’s ordered a sleep test.

  15. Those are PVC’S Premature ventricular contractions, that happens when I am hyper and when I am hypo as well.

  16. Patricia LaCroix, how is your vit D levels?

  17. Could be better, and I fell off the supplement wagon recently. 🙁

  18. Uh huh… Vit D is really a hormone and not a vitamin and we need it to convert our thyroid hormone, calcium and PTH hormones

Leave an answer

Browse
Browse

Captcha Click on image to update the captcha .